Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 14, NWS Buffalo, NY

February 1, 2022

NWS Buffalo, NY issued this small craft advisory at Feb 1, 2022, 3:37 AM EST. It took effect at Feb 1, 2022, 10:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2022, 3:37 AM EST (08:37 UTC)
In effect from
Feb 1, 2022, 10:00 AM EST
Expired
Feb 2, 2022, 10:00 AM EST
In force
24 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

161 
WHUS71 KBUF 010837
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
337 AM EST Tue Feb 1 2022

LEZ040-041-011645-
/O.NEW.KBUF.SC.Y.0014.220201T1500Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
337 AM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST WEDNESDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 10 AM this morning to 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043>045-011645-
/O.NEW.KBUF.SC.Y.0014.220201T1500Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
337 AM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST WEDNESDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...From 10 AM this morning to 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
005 
WHUS71 KBUF 011621
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1121 AM EST Tue Feb 1 2022

LEZ040-041-020030-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1121 AM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043>045-020030-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1121 AM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
903 
WHUS71 KBUF 012232
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
532 PM EST Tue Feb 1 2022

LEZ040-041-020700-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
532 PM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043>045-020700-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
532 PM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
573 
WHUS71 KBUF 020309
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1009 PM EST Tue Feb 1 2022

LEZ040-041-021115-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1009 PM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds to 30 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043>045-021115-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1009 PM EST Tue Feb 1 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WHAT...South winds to 30 knots.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
225 
WHUS71 KBUF 020859
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
359 AM EST Wed Feb 2 2022

LEZ040-041-021500-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
359 AM EST Wed Feb 2 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043>045-021500-
/O.CON.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
359 AM EST Wed Feb 2 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to the Saint Lawrence River.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
955 
WHUS71 KBUF 021435
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
935 AM EST Wed Feb 2 2022

LEZ040-041-021545-
/O.EXP.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
935 AM EST Wed Feb 2 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

LOZ043>045-021545-
/O.EXP.KBUF.SC.Y.0014.000000T0000Z-220202T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
935 AM EST Wed Feb 2 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 1, 3:36 AM EST, 1 minute earlier.

Area forecast discussion, Feb 1, 3:36 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
336 AM EST Tue Feb 1 2022

.SYNOPSIS...
Surface high pressure will bring fair weather to the region today,
with sunshine and a light southerly breeze aiding in pushing
temperatures past the freezing mark. This southerly breeze will
limit the cooling tonight, with temperatures again pushing past the
freezing mark tomorrow before a slow moving, wavy cold front brings
a prolonged period of snow Wednesday Night through Friday. Sharply
colder behind the cold front Friday and into the start of the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
This morning surface high pressure is found stretched across eastern
Canada to northern New England, and this feature will advance
eastward through this period. Surface low over southern Manitoba
Canada this Tuesday morning will deepen as it tracks to near Hudson
Bay tonight, and northern Quebec Wednesday.

For today fair and quiet weather with surface high pressure still
nearby. Sunshine and a slight southerly breeze behind this departing
surface high will boost temperatures into the upper 30s across the
Lake Plain, and low to mid 30s well inland.

This southerly breeze will increase some tonight as a 40 to 45 knot
LLJ passes through. This will help prevent much overnight cooling,
with temperatures dropping to around 30F across WNY, but early
cooling east of Lake Ontario will allow for some teens before
temperatures increase later in the night.

Wednesday will likely start dry across the region with a mid level
layer of dry air over our region. A cold front from the Canadian
surface low will be upon our doorsteps early in the day and
precipitation chances begin to increase across the far west shortly
after sunrise. A subtle surface wave along this front will help
stall the front to our west through much of the day, with chances
for precipitation mainly across WNY through the mid-afternoon as the
mid level dry layer is eroded. Late in the afternoon this front will
slide into our region with precipitation becoming widespread by late
afternoon and into the early evening hours. Thermal profiles suggest
mainly plain rain through the afternoon with a continued southerly
flow in the boundary layer, with some wet snowflakes not until late
afternoon and early evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Winter Storm Watch remains in effect for all of western and north
central New York Wednesday night through the first half of Friday.
Some trends of note showing up in latest guidance, but not enough to
alter the going watch attm as there could be at least 9" in 24
hours.

Overall the large scale pattern and expectations remain the same.
Sfc low crossing northern Quebec late tonight will push a cold front
slowly into western NY Wednesday night. This will provide the track
for multiple waves aloft to lift across the lower Great Lakes and
Northeast in deep southwest flow aloft. First stronger wave arrives
later Wednesday night with some potential for wintry mix into
Southern Tier. As boundary continues to slide eastward across rest
of forecast area, next stronger wave then lifts northeast along it
for Thursday night. Main change in the guidance right now is that
second wave and associated sfc-H85 low track more south and
southeast compared to previous runs especially in the GFS and ECMWF
runs, but in reality this is not that different from what some
models were showing a couple days ago. As mentioned yesterday,
stronger shortwave that will spin up the main low-level wave later
Thursday is still digging south along west coast today and will not
be fully onshore over southwest CONUS until Wed, so as we are seeing
now, there most likely will continue to be shifts in the track of
the system impacting the zone of heaviest snow and where any mix
occurs.

One item to emphasize with this upcoming event is it will be longer
duration, spread over 24-36 hours. At this point, rates even during
the heaviest snow, likely only top out 0.5-1.0 inch per hour. Given
the lack of very strong lift and forcing throughout, not expecting
the type of snowfall rates we experienced with the last widespread
synoptic event mid January. The period of heaviest snow looks to
occur Thursday afternoon into Thursday evening, setting up the
Thursday evening commute to see the greatest widespread impact from
the event. Do watch that morning commute on Thursday as well though
as even though snow amounts by daybreak Thursday will only be a few
inches at most, the SLRs of that snow will be wetter (<10:1) so the
impact could be higher. Given the overall southern trend shown, not
going to mention much in way of wintry mix other than what could
occur over Southern Tier briefly on Wednesday night. Majority of
widespread snow diminishes early on Friday though some light to
moderate lake effect may linger into the afternoon. If the farther
south trend holds, then the widespread snow and/or lake effect snow
could diminish as early as early Friday morning. Forecast will lean
on continuity though and keep lower end likely pops even over
western NY through daybreak Friday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As the system exits the region by midday Friday, light lake effect
on northeast flow will be left in its wake. Some minor accumulations
could occur. Northeast winds could gust over 20 mph near the Lake
Ontario shoreline, so may see at least patchy blowing snow in open
areas. After temps fall into the teens Thursday night they will not
bounce back much on Friday with highs only reaching around 20 at the
highest. Cold will hold on Friday night with a return to sub-zero
lows over North Country. Northwest winds gradually diminish but
could be strong enough to result in wind chills as low as 20-25
below. Lake effect will be present east of Lake Erie and south of
Lake Ontario as winds back to the northwest. Soundings show a dry
profile with low inversions but temps at top of inversion near -20c
so will see good deal of lower clouds with some snow showers and
minor fluffy accumulations.

Saturday...lake snows will slowly take the march north and diminish
as flow backs to the SW over the course of the day. Saturday
night...lakes snows end completely as warm advection occurs,
modifying the air mass over the region. Even so, still looks like
another very cold night with lows found in the single digits to
below zero by sunrise Sunday. Very light winds anticipated as the
sfc high will be overhead so wind chills will be less of a factor.

Sunday...sfc ridge departs off to the east with SW flow picking up
providing some modest warming. Will be a dry day though with highs
climbing into the upper 20s to low 30s.

Sunday night and Monday...A lot of uncertainty. GFS and Canadian
hinting at another east coast storm with ECMWF is more muted with
that idea. Blend works for now with lower chance pops.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
For the 06Z TAFS, VFR flight conditions are found and these
conditions will prevail through the TAF cycle with surface high
pressure nearby. Limited LLWS tonight as a 40 to 45 knot LLJ passes
through as surface winds remain steady through the night with light
gusts.

Outlook...
Wednesday...Mainly VFR.
Wednesday night through Friday...Restrictions likely in snow and
possible mixed precipitation.
Saturday...Mainly VFR

&&

.MARINE...
Southerly winds will increase between a departing surface high and
approaching cold front today through early Wednesday, with winds
peaking tonight upwards of 20 knots or so on Lake Erie and the
central and eastern coastline of Lake Ontario. For this a small
craft advisory will be issued on the Lakes as what waves that could
be generated in any ice free areas will be off shore.

A frontal boundary will slip across the Lakes Wednesday Night with
winds quickly shifting from a southerly flow to a northwest and then
northerly flow Thursday and into Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Wednesday evening through Friday
     afternoon for NYZ001>008-010>014-019>021-085.
MARINE...Small Craft Advisory from 10 AM this morning to 10 AM EST
         Wednesday for LEZ040-041.
         Small Craft Advisory from 10 AM this morning to 10 AM
         EST Wednesday for LOZ043>045.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...JLA
LONG TERM...AR/JLA
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Jan 31, 2:56 PM EST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
256 PM EST Mon Jan 31 2022

NYZ001>008-010>014-019>021-085-012000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
256 PM EST Mon Jan 31 2022

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-012000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
256 PM EST Mon Jan 31 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.